Alabama, 2008Hail and Damaging Winds in Alabama, July 29, 2008
July 29, 2008 · NWS BMX · 10 events in 4 counties and zones
Afternoon heating led to the development of several severe thunderstorms across central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating led to the development of several severe thunderstorms across central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 29, 2:50 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 29, 2:50 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT TUE JUL 29 2008
.DISCUSSION...INCREDIBLY INTERESTING AND ACTIVE WEATHER FOR LATE
JULY IN THE FORECAST...WITH SEVERAL KEY FEATURES/EVENTS TO
DISCUSS. MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT...AND
SHOWING IMPROVED RUN-TO-RUN CONSISTENCY...SO CONFIDENCE IS FAIRLY
GOOD IN SPITE OF ATYPICALLY ACTIVE WEEK THAT LIES AHEAD.
THE FIRST FEATURE OF INTEREST AND IMPACT IS THE WELL ADVERTISED
SHORT WAVE...HELLO DOLLY...THAT WORKS SLOWLY SOUTHEASTWARD OUT
OF THE MID- MISSISSIPPI VALLEY WEDNESDAY AND THURSDAY...THEN
SLOWLY PUSHES SOUTH THROUGH THE FORECAST AREA ON FRIDAY. WITH DEEP
MOISTURE AND AMPLE SUMMER HEAT...ADDITION OF THE UPPER LEVEL SHORT
WAVE WILL BRING GOOD CHANCES FOR A FAIRLY SIGNIFICANT SUMMER RAIN
EVENT FOR MUCH OF THE AREA. AGREE WITH PREVIOUS THINKING THAT
THERE IS A VERY GOOD CHANCE FOR EVERYONE TO PICK UP SOME RAIN...
WITH AN AVERAGE OF ONE INCH NOT BEING THAT FAR FETCHED.
IMPETUS FOR THE SOUTHWARD PUSH OF THE TROUGH FRIDAY WILL BE AN UPPER
LEVEL RIDGE BUILDING EASTWARD OUT OF THE SOUTHERN PLAINS. RIGHT
NOW...MODELS CUT OFF THE HIGH...AND MOVE IT EASTWARD INTO THE OHIO
VALLEY. VERY HIGH HEIGHTS...HIGH TEMPS/THICKNESSES AT H8 ARE
SHOWING THE POTENTIAL FOR SOME HOT TEMPS ACROSS THE NORTHERN/
NORTHWESTERN PORTION OF THE FORECAST AREA SATURDAY AND SUNDAY...
WITH TEMPS EASILY IN THE UPPER 90S...HEADING FOR THE CENTURY MARK.
AT THE SAME TIME...WITHIN THE UPPER LEVEL TROUGH LINGERING IN THE
GULF...A WEAK SURFACE LOW DEVELOPS IN SOUTHERN GA/AL BY SATURDAY.
AS THE WEEKEND PROGRESSES...THE SURFACE LOW AND ATTENDANT DEVELOPING
UPPER LEVEL LOW RETROGRADE ACROSS THE NORTHERN GULF. FAIRLY
CERTAIN THE COMBINATION OF THE RIDGE AND TROUGH SHOULD KEEP THE
NORTHERN HALF OF THE FORECAST AREA HOT AND DRY...BUT THE BIG
QUESTION WILL BE HOW FAR NORTH ANY ASSOCIATED PRECIP WILL WORK
INTO SOUTHERN PORTIONS OF THE FORECAST AREA.
MONDAY INTO TUESDAY...AS THE RIDGE BREACHES THE APPALACHIANS AND
THE LOW CONTINUES WESTWARD...RELATIVELY COOLER AIR WILL BE PULLED
SOUTHWESTWARD INTO CENTRAL ALABAMA...FOR TEMPS AT LEAST CLOSER TO
NORMAL...BUT CONTINUED LOW POPS.
&&
.AVIATION...18Z TAF DISCUSSION.
ISOLATED SHRA/TSRA DEVELOPING ACROSS THE AREA. SHOULD SEE AREAL
COVERAGE INCREASE THROUGH TONIGHT WITH STORMS TAPERING OFF AFTER
MIDNIGHT. WINDS WILL CONTINUE OUT OF THE SW AT 5-10 KTS. CEILINGS
WILL BE IN THE 3000-4000FT RANGE WITH LOWER CEILINGS IN AND AROUND
TSRA DEVELOPMENT. VSBYS SHOULD STAY AT OR ABOVE 6SM THIS AFTERNOON
WITH SOME PLACES FALLING TO 5SM OVER NIGHT WITH PATCHY HZ
DEVELOPMENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 72 92 70 90 70 / 20 40 30 60 40
ANNISTON 73 91 72 90 71 / 20 50 30 60 40
BIRMINGHAM 76 92 73 89 73 / 10 40 20 60 50
TUSCALOOSA 75 94 74 92 73 / 10 40 20 60 50
CALERA 74 91 73 90 72 / 20 40 20 60 50
AUBURN 71 90 73 85 72 / 20 50 30 60 40
MONTGOMERY 76 91 74 91 74 / 20 50 40 60 40
TROY 73 89 72 88 72 / 30 70 40 70 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
81/81/07
Hazardous weather outlook, Jul 29, 12:02 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT TUE JUL 29 2008
ALZ011>015-017>050-301800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT TUE JUL 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG THUNDERSTORMS ARE POSSIBLE TODAY THROUGH 10 PM THIS EVENING.
THE PRIMARY THREAT WILL BE WIND GUSTS OF 35 TO 45 MPH AND DANGEROUS
CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 2:39 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT TUE JUL 29 2008
ALZ023-032-292115-
HALE-TUSCALOOSA-
339 PM CDT TUE JUL 29 2008
...SIGNIFICANT WEATHER ALERT FOR HALE AND TUSCALOOSA COUNTIES UNTIL
415 PM CDT...
AT 337 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LOW GAP...OR 16 MILES SOUTH OF TUSCALOOSA...MOVING
WEST AT 5 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 29, 2:45 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT TUE JUL 29 2008
ALZ025-292115-
SHELBY-
345 PM CDT TUE JUL 29 2008
...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 415 PM CDT...
AT 341 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF CHELSEA...MOVING WEST AT 5 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
Special weather statement, Jul 29, 3:10 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT TUE JUL 29 2008
ALZ014-015-292145-
WALKER-WINSTON-
410 PM CDT TUE JUL 29 2008
...SIGNIFICANT WEATHER ALERT FOR WALKER AND WINSTON COUNTIES UNTIL
445 PM CDT...
AT 410 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MCDOWELL CAMP GROUNDS...OR 8 MILES SOUTHWEST OF
ARLEY...MOVING SOUTH AT 9 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCDOWELL CAMP GROUNDS.
LAKE SHORE.
LUPTON.
CURRY.
WALKER COUNTY AIRPORT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Special weather statement, Jul 29, 3:25 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT TUE JUL 29 2008
ALZ013-015-023-292200-
FAYETTE-TUSCALOOSA-WALKER-
425 PM CDT TUE JUL 29 2008
...SIGNIFICANT WEATHER ALERT FOR FAYETTE...TUSCALOOSA AND WALKER
COUNTIES UNTIL 500 PM CDT...
AT 423 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BOLEY SPRINGS...OR 17 MILES SOUTHWEST OF CORDOVA...
MOVING SOUTHEAST AT 3 MPH.
WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BOLEY SPRINGS.
THE WYE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 29, 3:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT TUE JUL 29 2008
ALZ018-019-292215-
CALHOUN-ETOWAH-
430 PM CDT TUE JUL 29 2008
...SIGNIFICANT WEATHER ALERT FOR CALHOUN AND ETOWAH COUNTIES UNTIL
515 PM CDT...
AT 427 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTH OF JACKSONVILLE...MOVING SOUTHEAST AT 3
MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
REAVES.
JACKSONVILLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Special weather statement, Jul 29, 3:49 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT TUE JUL 29 2008
ALZ024-292230-
JEFFERSON-
449 PM CDT TUE JUL 29 2008
...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 530 PM CDT...
AT 449PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MOUNTAIN BROOK. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SAMFORD UNIVERSITY.
MOUNTAIN BROOK.
CAHABA HEIGHTS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Thunderstorm Wind, Etowah
- When
- July 29, 3:55 PM CST
- Where
- Etowah County, 1.86 mi SSE of Carlisle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.107, -86.114
Trees and power lines were blown down on Mountain View Drive, northwest of Gadsden.
Thunderstorm Wind, Etowah
- When
- July 29, 4:06 PM CST
- Where
- Etowah County, 0.75 mi WNW of Rainbow City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.955, -86.042
Several trees were blown down in Rainbow City.
Thunderstorm Wind, Jefferson
- When
- July 29, 4:24 PM CST
- Where
- Jefferson County, 0.76 mi NW of Homewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.487, -86.780
Several trees were uprooted at the Birmingham Zoo.
Thunderstorm Wind, Etowah
- When
- July 29, 4:29 PM CST
- Where
- Etowah County, 1.14 mi W of Whitesboro
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.170, -86.090
Several trees were blown down from thunderstorm outflow.
Thunderstorm Wind, Jefferson
- When
- July 29, 4:30 PM CST
- Where
- Jefferson County, 1.04 mi E of Woodlawn Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 33.532, -86.752
A large tree fell onto a house, significantly damaging a portion of its roof.
Hail, Jefferson
- When
- July 29, 4:35 PM CST
- Where
- Jefferson County, 1.02 mi E of Trussville
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.621, -86.602
Hail, Tuscaloosa
- When
- July 29, 4:35 PM CST
- Where
- Tuscaloosa County, 1.5 mi NNE of Samantha
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.440, -87.610
Thunderstorm Wind, Jefferson
- When
- July 29, 4:35 PM CST to 4:36 PM CST
- Where
- Jefferson County, 1.35 mi NE of Trussville to 1.02 mi E of Trussville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.635, -86.605
Thunderstorm winds caused a swath of damage from Clay Road, to the area around the fire department, in the city of Trussville. Numerous tree limbs were broken off, with a few tree trunks snapped and uprooted. At least two houses received roof damage due to fallen trees.
Thunderstorm Wind, St. Clair
- When
- July 29, 5:10 PM CST
- Where
- St. Clair County, 1.33 mi NW of Ragland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.741, -86.169
Several trees and power lines were blown down.
Hail, St. Clair
- When
- July 29, 5:14 PM CST
- Where
- St. Clair County, 1.65 mi WNW of Ragland
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.737, -86.177
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Missouri, July 29 to 31, 2008$10 million · 2 events
- Coastal Flood and High Surf in Alaska, July 29 to 31, 2008$7.8 million · 2 events
- Damaging Winds in Minnesota, July 29, 2008$2.6 million · 70 kt wind · 9 events
- Flash Flood and Hail in Mississippi, July 29, 2008$707,000 · 1 in hail · 12 events
- Damaging Wind and Lightning Strike in South Carolina, July 29, 20088 injured · $10,000 · 65 kt wind · 2 events
- Flash Flood and Damaging Winds in Illinois, July 29, 2008$109,000 · 52 kt wind · 10 events
- Lightning Strike in Georgia, July 29, 2008$100,000 · 1 event
- Damaging Winds and Lightning Strike in Tennessee, July 29 to 30, 2008$23,000 · 50 kt wind · 6 events
- Damaging Winds in Missouri, July 29, 2008$20,000 · 56 kt wind · 2 events
- Flash Flooding and Hail in Missouri, July 29 to 30, 20081.5 in hail · 15 events
- Tornadoes and Hail in Wisconsin, July 29, 2008EF0 · 14 events
- Hail and Damaging Winds in Iowa, July 29, 2008$15,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128122, 128114, 128115, 128116, 128274, 128118, 128119, 128120, 128124, 128123.